Texas, 2016

Wildfire in Texas, August 2, 2016

August 2, 2016 · NWS AMA · 1 event in 1 county or zone

The Scharbauer River wildfire began around 0134CST about seventeen miles north northeast of Adrian Texas in Oldham county. The wildfire started just south of the Canadian River and consumed approximately two thousand and five hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Scharbauer River wildfire began around 0134CST about seventeen miles north northeast of Adrian Texas in Oldham county. The wildfire started just south of the Canadian River and consumed approximately two thousand and five hundred acres. The wildfire was caused by lightning. There were no homes or other structures threatened by the wildfire and none were damaged or destroyed. There were also no reports of any injuries or fatalities. The wildfire was contained around 0830CST and approximately three fire departments or other fire agencies responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 1, 9:54 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 1, 9:54 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1054 PM CDT MON AUG 1 2016

.AVIATION...
Isolated showers and thunderstorms currently over western one fourth
of forecast area not expected to impact terminals.  Outflow boundary
moving toward KAMA may cause a brief temporary west wind early in the
forecast.  Otherwise, southerly surface winds around 10 kt will
trend to southwest overnight with only mid- and high-level clouds
overhead.  No overnight visibility restrictions expected.

For Tuesday, south southwest surface winds expected to be of lesser
speeds than today, with gusts only into the 20 to 25 kt range.
Scattered afternoon and evening thunderstorms will be most likely at
northern terminals, but are expected to have greater coverage than
those of today.  Apart from any brief visibility reductions in
thunderstorms, VFR conditions expected at all terminals.

Cockrell

&&

.PREV DISCUSSION... /Issued 635 PM CDT MON AUG 1 2016/

AVIATION...
Scattered thunderstorms this evening more likely to impact northern
terminals during the next few hours.  Brief erratic gusts to 35 kt
or more and brief visibility reductions can be expected with the
slow- moving storms.  All thunderstorms expected to end by 06z
Tuesday with VFR conditions prevailing thereafter.  Scattered
thunderstorms expected across northwestern two-thirds of the forecast
area Tuesday afternoon, with potential for a direct impact to all
terminals.

Cockrell

PREV DISCUSSION... /Issued 439 PM CDT MON AUG 1 2016/

DISCUSSION...
Model H85-H7 theta-e forecasts show a monsoon plume extending nicely
across the Panhandles with highest values in western zones most of
the period. General broad H5 ridging exists across the SRN US. H5
heights are forecast to be highest early in the period then decrease
from there...but region is never really under influence of any major
H5 center as they remain mostly south or SE of the region. This
combination will provide isold to sct TSTMs each period mostly
favoring W and NW areas.

For this aftn and evening...a weak SFC trough extending across WRN
counties is providing enough convergence trigger locally generated
TSTMS given a lack of CIN and ample ML cape ranging from 1000 to 2000
J/KG. So we are not totally depending on mountain storms from NM or
CO drifting into the region and this is providing higher pops this
aftn/evening. We are showing high sct pops in the 50s out west where
best chances exists near the boundary tapering down to 10-20% in the
east as it is unlikely these storms will reach areas across the far
E ans SE Panhandles. We may see some isolated pulse strong to
marginally severe storms with heavy rain and downburst winds being
the main threats as DCape values are at typical high values
(1400-1800 J/KG)...but lack of wind shear and warm temps aloft will
preclude organized or long lived severe storms.

Tough to say which days may see slightly better chcs for convection
through the week as subtle disturbances could enhance any day...but
again the general trend appears to be better chances will be across
the west with isold to sct pops each aftn/evening. That said, the
combination of a cold front nearing the area into cen KS Thursday
and decreasing H5 heights with potential of a disturbance in SW flow
aloft and elevated low level wind fields may provide a better chance
for a more organized and widespread convective event Thursday and
Thursday night and we may need to tweak up pops these periods over
the next few days if models trends continue. High temps will continue
the above normal trend...but most of the area should remain in the
mid-upr 90s through the period. H5 heights are shown to decrease
further early next week by GFS and ECMWF due to some weaknesses
floating about and this may lead to better rain chances again next
week with decreasing temps.

FIRE WEATHER...Other than potential for lightning induced fires
through the period...no major fire weather concerns as RH values
generally remain around normal values.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/02
Hazardous weather outlook, Aug 1, 3:49 PM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT MON AUG 1 2016

OKZ001>003-TXZ001>020-021000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
449 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL IMPACT THE WESTERN OKLAHOMA AND TEXAS
PANHANDLES THIS EVENING. A FEW STRONG STORMS MAY PRODUCE HEAVY
DOWNPOURS AND STRONG WIND GUSTS WHICH GENERALLY SHOULD REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE THE OKLAHOMA AND TEXAS PANHANDLES
THROUGH THE PERIOD WITH BEST CHANCES FOR STORMS BEING ACROSS THE
WESTERN PANHANDLES MOST DAYS. MOST STORMS SHOULD REMAIN BELOW SEVERE
LEVELS THIS WEEK...HOWEVER A FEW STRONG STORMS WILL BE POSSIBLE.
MAIN THREAT FROM STRONGER STORMS WILL BE FROM STRONG WIND GUSTS AND
HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJG

In the hours before

Special weather statement, Aug 1, 8:56 PM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT MON AUG 1 2016

OKZ001-020345-
CIMARRON OK-
956 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON COUNTY
UNTIL 1045 PM CDT...

AT 956 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF BOISE CITY...MOVING NORTH AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOISE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3669 10220 3650 10228 3650 10275 3678 10264
TIME...MOT...LOC 0256Z 186DEG 6KT 3659 10244

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oldham

When
August 2, 1:34 AM CST to 8:30 AM CST
Where
Oldham forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665036.